Thunderstorm Wind, Wood
- When
- June 23, 12:19 PM CST to 12:20 PM CST
- Where
- Wood County, 6.39 mi SSW of Scranton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.280, -90.260
Thunderstorms produced a wind gust to 59 mph.
An approaching cold front caused two rounds of thunderstorms to track through central and east-central Wisconsin during the early afternoon and again late in the afternoon into the early evening on Monday (6/23). The storms produced damaging winds and a death in Green Bay when a tree fell on a 9-year-old child.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An approaching cold front caused two rounds of thunderstorms to track through central and east-central Wisconsin during the early afternoon and again late in the afternoon into the early evening on Monday (6/23). The storms produced damaging winds and a death in Green Bay when a tree fell on a 9-year-old child.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 23, 12:10 PM CST, 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 110 PM CDT Mon Jun 23 2025 Updated aviation portion for 18Z TAF issuance .KEY MESSAGES... - The intense heat will come to an end from west to east today as a cold front, along with showers and thunderstorms spreads eastward across the area. The heat index will climb to around 100 degrees over northeast Wisconsin before the rain arrives. - Strong or severe storms are possible this afternoon into this evening with damaging winds and torrential rainfall the primary hazards. Localized flooding is possible. - Periodic chances of showers and thunderstorms will continue Tuesday into next weekend. It is too early to determine if or when any of the storms would become severe. - Locally heavy rainfall is possible at times on Wednesday and Thursday where probabilities of receiving over an inch is between 40-80%. Probabilities of receiving over 2 inches is 20-40% over central and east-central WI and less than 20 over the north. && .DISCUSSION... Issued at 349 AM CDT Mon Jun 23 2025 Short Term...Today...Tonight...and Tuesday 595+ dam 500mb ridge centered over the Ohio Valley persists through tonight. Meanwhile, a sharp trough over south central Canada shifts toward Hudson Bay, lowering heights over the western Great Lakes and pushing a cold front across the region. The front will bring an end to the heat and generate showers and storms this afternoon and evening. Some storms will be strong to severe, with damaging wind gusts and torrential rain shaping up to be the main hazards. Much cooler weather is expected behind the front on Tuesday. Last day of the heat...Deja vu but once again very warm this morning as 3 am temps are still in the mid 70s to around 80 over much of the area. Cold front pushing in from the west could lead to isolated showers and storms as early as this morning over the far north, but overall the front will be slow enough to allow for one more day of heat. The hottest temps in the lower 90s and heat indices around 100 will occur from the Fox Valley to far northeast WI and to the lakeshore, including Door County as southwest wind direction will keep lake cooling to a minimum all day today. No changes to heat headlines. Depending on how quick the showers and storms develop central, likely will be able to end the Heat Advisory there early. Heat indices all areas fall below 80 by late evening. Lows later tonight will fall into the 50s north, but will remain in the upper 60s to 70 from the Fox Valley to the lakeshore. Even though that is still warm, it will be nothing like the last few nights. Severe storms this afternoon and evening...Not a true uniform cold front passage as sfc front moves through late afternoon into early evening, while 925-850mb temp drop and wind shift occurs after midnight. There also is really not strong shortwave trough, just a gradually lowering of heights. This all adds up to limited pre- frontal effective shear, likely less than 30 kts, which could limit storm organization and longevity. Instead looking at more of a pulse-type environment as MLCAPEs are still at least 1500j/kg if not 2000-2500j/kg. Some CAPE in hail growth zone, but higher freezing levels and weaker shear would tend to favor non-severe hail sizes. Damaging wind potential is there with unidirectional flow and sfc-delta theta-e values well over 20 in the lowest 15kft, suggesting downdrafts could accelerate when stronger cores aloft develop. Low LCLs and outflow boundaries could lead to spin up, but 0-1km/0-3km helicity values up to 100 are not too favorable. Overall think wind is the main severe threat, supported by recent NCAR NN output as well with most favored time between 3-8 pm. Heavy rain parameters still look very favorable. PWATs rising up over 2 inches (exceeding the daily max for the day) along with warm cloud depths surging to 12-14kft and MBE vectors slowing to less than 5kt are concerning if there are training storms. Supported by hints from HREF probs over over 1"/hr, seems greatest risk for heavy rain would be across the more vulnerable urban areas of the Fox Valley. HREF/NBM probs for 1" and 2" of rain this afternoon through tonight stay mainly southwest of our southern cwa, lined up with slight risk of Excessive Rain from WPC. Yet, glance through available models does support narrow swaths of 1-2" QPF over areas generally south of highway 29. 1hr-3hr Flash Flood Guidance that are lowest over Fox Valley point to needing only 1-2" in 3hr to cause some issues, so this will need to be monitored later today along with severe potential. MUCH COOLER on Tuesday...Cold front fully moves through late tonight with nw winds after midnight shifting northeast on Tuesday morning. Northeast winds may gust to 10-20 mph for a time close to the bay and along Lake Michigan. Mostly cloudy skies expected and some post frontal showers and storms could develop south of highway 29, but better chances will be south. Highs will be much cooler, with readings reaching mainly low to mid 70s. Warmer exception of near 80 would be over central WI if there is more sun. Cooler exception will be near the immediate lakeshore where the onshore winds may keep temps in the mid to upper 60s. As they say, what a difference a day makes!. Long Term...Tuesday Night Through Sunday 500mb ridge across the southeast United States is expected to flatten some during the week, resulting in lower 500mb heights. However, the western Great Lakes region will be in the ring of fire with periodic chances of showers and thunderstorms from Tuesday into next weekend. The main focus for heavy rain is in the Wednesday and Thursday time frame. Still a lot of uncertainty in where the axis of heavy rain will set up, but current thinking is that central and east-central Wisconsin currently have the greatest chance of seeing the heaviest rainfall totals. Based on the NBM, the probabilities of receiving over an inch is between 40-80%. Probabilities of receiving over 2 inches is 20-40% over central and east-central WI and less than 20 over the north. Determining the risk of severe weather is difficult this far out, but current thinking is that the front will be south of the area which would lower the risk of severe weather. The ECMWF has been most consistent with timing of the heavy rain which would support at least two rounds if not three rounds of heavier rain from late Tuesday night into Thursday night. It will be much cooler compared to the last several days with highs in the 70s to lower 80s Tuesday through Thursday, warming into the 80s Friday into next weekend. && .AVIATION...for 18Z TAF Issuance Issued at 110 PM CDT Mon Jun 23 2025 Rain and storms will be the main aviation concern for the TAF period. An early round of rain and storms will cross portions of central portions of east-central Wisconsin this afternoon before additional development is possible in the late afternoon to early evening. Any storms may push ceilings and visibility to MVFR at times, with lower cloud MVFR possible behind the cold front in the evening. Primary hazards with thunderstorms will be strong wind gusts and torrential rain, especially with any severe weather. As the cold front progresses south and eastwards dry conditions may return to portions of north-central and central Wisconsin. Low ceilings may persist overnight however. Showers then may see some northerly development again tomorrow morning, but confidence wasn't high so included in a PROB30 group. && .GRB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for WIZ012-013-020>022- 031-035>040-045-048>050-073-074. Beach Hazards Statement until 7 PM CDT this evening for WIZ022- 040-050. && DISCUSSION.....JLA/Eckberg AVIATION.......Uhlmann
Hazardous Weather Outlook National Weather Service Green Bay WI 400 AM CDT Mon Jun 23 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-240900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 400 AM CDT Mon Jun 23 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight The intense heat will come to an end from west to east today as a cold front, along with showers and thunderstorms spreads eastward across the area. A Heat Advisory remains in effect until noon for Florence, Forest, Langlade, Lincoln, Oneida and Vilas counties. A Heat Advisory remains in effect for the rest of the area until 7 pm. There is a slight risk of severe thunderstorms this afternoon and evening, with damaging winds, large hail, torrential downpours and lightning the main risks. Rainfall rates of 1 to 2 inches per hour could result in localized flooding, especially in urban and poor drainage areas. A Beach Hazards Statement is in effect until 7 pm today for an increased risk of rip currents due to gusty south winds and high waves at Lake Michigan beaches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional thunderstorms are possible at times Tuesday into next weekend. It is too early to determine the risk of severe weather at this time. There is the potential for heavy rainfall Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ521-522-541>543-240900- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 400 AM CDT Mon Jun 23 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Hazardous conditions for small craft will continue today due to gusty southwesterly winds and high waves. A Small Craft Advisory remains in effect until 7 pm. Thunderstorms are expected at times this afternoon into tonight that may pose a serious hazard to mariners. Strong wind gusts and lightning are the main concerns, although large hail will be possible. Marine fog is possible at times through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional thunderstorms are possible at times Tuesday into next weekend that will pose a hazard to mariners. JLA/Eckberg
The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
13 thunderstorm wind. Local standard time, as filed.
Thunderstorms produced a wind gust to 59 mph.
Thunderstorm winds downed trees and power lines in Nekoosa. The time of this report is an estimate based on radar data.
Thunderstorms produced a wind gust to 69 mph at the Wisconsin Rapids Airport.
Thunderstorm winds downed trees in Grand Rapids. The time of this report is an estimate based on radar data.
Thunderstorm winds downed multiple trees, power poles, and power lines in Amherst. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees near Wautoma. The time of this report is an estimate based on radar data.
Thunderstorm winds downed several trees near Wild Rose. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees near Waupaca. The time of this report is an estimate based on radar data.
Thunderstorm winds uprooted a large pine tree near New London. The time of this report is an estimate based on radar data.
Thunderstorms produced a wind gust to 58 mph at the Green Bay Airport.
Thunderstorm winds downed a tree onto a 9-year-old child on the west side of Green Bay. The person was taken to the hospital and passed away from the injuries. The time of this report is an estimate based on radar data.
Thunderstorm winds downed several trees on the east side of Green Bay. The time of this report is an estimate based on radar data.
Thunderstorm winds downed numerous trees in Oshkosh. The time of this report is an estimate based on radar data.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Brown | 2025-06-23 | 9 | Female | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257134, 1257095, 1257138, 1257101, 1257104, 1257106, 1257108, 1257109, 1257110, 1257142, 1257126, 1257119, 1257130.